Discussions that mention paxil

Bowel Disorders board


Hi, 28 year old male, here. I tried several different antidepressants in the mid '90s with minimal side effects, until the summer of '97. My gut abruptly began to feel bloated, and my breathing was shallow. Several months after I weaned myself off the paxil I took at the time, the pain went away. but now anytime I try to go back on an antidepressant(zoloft, or paxil, or wellbutrin, or pamelor-anything, it seems) that tight rope-around-my-waist sensation comes back within a day. Constipation also returns with that sensation, along with an inability to eat much food at one time. And a lump in the throat. Upper GI's and a pelvic cat scan detect nothing. I asked my doctor if I might have some sort of circulation problem, but he said that's hightly unlikely.

I feel very trapped. Twice I've tried going one year without taking the tiniest little dosage of a psych med, but I have to go back on something because my brain apparently has grown dependent on such medicines. But unfortunately my gut now seems very intolerant of antidepressants. If anybody has any kind of similar experience or advice I would appreciate your input.
hi bryan,
I can agree with Harry on this, and offer a little hope. I too have been on a few different antidepressants. I suffer from crohns, and I kept having the same symptoms as you, especially when I was on Paxil. It was the only med I could connect to the bloating, etc.. I did just what Harry suggested (my mom, a dieitician actually suggested it to me), I began eating PLAIN yogurt.

After a couple of weeks on the daily yogurt (I ate one container a day, usually at bedtime, my preference), I tried my Paxil again. And guess what....YUP I was able to continue on my Paxil, and have not had those symptoms again.

It just may be coincidence Bryan, but I have never had this occur again.

And just another little note; those of us who have depression dont necessary become "dependent" upon the medication. The fact is, we are LACKING these normal chemistry levels in our own systems, and taking the antidepressants just merely gives us what we are missing. THerefore when we stop taking these antidepressents/medications, we go right back to having those chemical imbalances that make us depressed to begin with. Unless we have "situational" depression, then us with clinical depression most likely will be taking an antidepressant of some sort the rest of our lives, because we lack that chemistry.

Hope this helped. Didnt mean to "ramble". Take care, and let us know how you're doing.

Suzi :)
Quote from suzi47cmt:
hi bryan,
"I kept having the same symptoms as you, especially when I was on Paxil. It was the only med I could connect to the bloating, etc.. I did just what Harry suggested (my mom, a dieitician actually suggested it to me), I began eating PLAIN yogurt."

Well, I do drink a fair amount of kefir, and some yogurt. It helps a little (I think), but not much. And the fact that the bloating flares up so quickly whenver I try to go back on meds makes me doubt that it is merely some bacteria imbalance. I suspect the muscles or nerves in my gut just became hypersensitive to such medicines. I don't know. Maybe I should double my yogurt intake?



"And just another little note; those of us who have depression dont necessary become "dependent" upon the medication. The fact is, we are LACKING these normal chemistry levels in our own systems, and taking the antidepressants just merely gives us what we are missing. THerefore when we stop taking these antidepressents/medications, we go right back to having those chemical imbalances that make us depressed to begin with."

I see what you're saying, but no I would say my brain has grown dependent on psych meds. Coming off antidepressants makes me feel emotionally worse than I ever felt before going on them. My libido, which was strong before meds AND while ON meds is weaker when I go off medication. Months after quitting medication my train of thought is MUCH worse than before I ever saw a psychiatrist, not to mention frequent waves of nausea, worse coordination, and occasional bouts of subtle shakiness, and some stuttering. Going back on ssri's clears this up in a couple days, but at that point the side effects come back, along with pain in my left ear. Joy!

Don't get me wrong, I'm not "anti-psychiatry". I don't want to sound too negative. I'm glad these drugs are available, but I wish I'd never taken them.